High Wind, Parmer
- When
- May 7, 10:20 PM CST to 11:25 PM CST
- Where
- Parmer forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong cold front moved through the area from late on the seventh into the early morning hours of the eighth. This brought extreme pressure rises behind the cold front which caused widespread severe winds from the extreme southern Texas Panhandle into the central South Plains and portions of the Rolling Plains.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front moved through the area from late on the seventh into the early morning hours of the eighth. This brought extreme pressure rises behind the cold front which caused widespread severe winds from the extreme southern Texas Panhandle into the central South Plains and portions of the Rolling Plains.
The strongest wind gusts per county are listed below from the Texas Tech University West Texas mesonet:
68 mph at White River Lake (Crosby County),|64 mph at Olton (Lamb County),|63 mph at Tulia (Swisher County),|63 mph at Silverton (Briscoe County),|63 mph at Plainview and Aiken (Hale County),|60 mph at Dimmitt (Castro County),|60 mph at Lesley (Hall County),|60 mph at Reese Center (Lubbock County), and|59 mph at McAdoo (Dickens County).
Additionally, the Texas Tech University West Texas mesonet sites below recorded sustained winds at or greater than 40 mph for at least one hour:
43 mph at Morton (Cochran County) and 42 mph at Friona (Parmer County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 8:57 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 957 PM CDT Thu May 7 2020 .UPDATE... A powerful cold front is diving south through the northern and into the central Texas Panhandle as of this writing. Northerly winds sustained near 30 knots have been common behind the front, with gusts of 40-45+ knots. This front will sweep through the South Plains region late tonight and coupled with 3 hour pressure rises on the order of 10-13 mb, expect advisory level winds to affect most/all of the FA. The wind speeds will likely decrease toward daybreak, but will strengthen again as deeper mixing commences toward mid-morning. This second bout of stronger winds may again venture into advisory levels. Thus, we have gone ahead an issued a Wind Advisory for the entire area from 04-17Z (11 pm tonight to noon Friday). Winds will finally drop below advisory levels in earnest Friday afternoon, though they will remain breezy until around sunset. && .PREV DISCUSSION... /issued 804 PM CDT Thu May 7 2020/ UPDATE... The severe storm that affected parts of Hall and Childress Counties earlier this evening was now raging well to our east. While the dryline was retreating through the southeast South Plains, northwest Rolling Plains and southeast Texas Panhandle, we don't expect any additional convection to develop along it locally as capping should prevail. Thus, we have canceled the Severe Thunderstorm Watch ahead of schedule. A Red Flag Warning does remain in effect across the southwestern Texas Panhandle and northwestern South Plains until 9 pm, when winds should diminish enough for critical fire weather conditions to abate. Lastly, we are watching cooler air spilling out of southeast Colorado and southern Kansas. This cold front will likely be the focus for additional convective development later this evening in the northern/central Texas Panhandle. This activity will propagate southeastward and could clip our far northeast zones (around Childress), though it is more likely to miss our CWA to the north and east around and after midnight. However, the entire FA will experience strong northerly winds behind the cold front as it sweeps through the South Plains after midnight. These winds may venturing into advisory levels (sustained above 30 mph) in spots. We will be taking a closer look at this and may issue a Wind Advisory for some/most/all of the area later this evening/night. Stay tuned! PREV DISCUSSION... /issued 650 PM CDT Thu May 7 2020/ AVIATION... Severe storm that narrowly missed KCDS earlier is now about 30 nm east of the terminal and moving eastward. The dryline is lingering just west of KCDS, though we don't expect it to generate any more storms nearby this evening. However, additional convection will fire along a cold front as it races southward through the Texas Panhandle this evening, but this activity is expected to propagate southeastward into western Oklahoma, likely missing KCDS to the northeast. All three terminals will experience strong northerly winds behind the FROPA, potentially sustained near 30 knots at times. In addition, there could be a brief window (~1-2 hours) when postfrontal stratus dips to MVFR levels, but this is less than certain and has only been hinted at with a scattered MVFR deck. The strong/gusty northerly winds will persist through Friday morning before gradually decreasing in the afternoon. PREV DISCUSSION... /issued 253 PM CDT Thu May 7 2020/ SHORT TERM... As of 3pm...the cap remains as of forged steel across the CWFA though there are some hints of softening along the eastern edge of a theta-e ridge ahead of the main dryline which was located along the Briscoe/Hall county line and looks as if it has about as good a chance of development over anything we've seen this afternoon. This area exists betwixt the surface thermal and moist axes as discussed in classic meteorology. The atmosphere, as expected, is well mixed west and capped east and the extra thermodynamic assistance that the eastward advecting theta-e ridge can provide looks to be the best hope that storms will fire. SB/MU CAPE values have made it up to near 3kJ/kg per SPC mesoanalysis and if deep convection can initiate, large hail to 3" and winds to 70 mph appear plausible. Again, however, the cap must be broken to realize this potential. The expectation is that the window for convection is fairly short in duration. The best chance of deep convective initiation looks to be in the 21Z-23Z timeframe with storms moving eastward out of the area within a few hours of development. Out west, wind speeds in the 20s have validated the red flag warning for a few stations already with RFTI values from 3-6 observed. Some increase in the NW zones may occur later this afternoon (still westerly). Moving into this evening, a cold front, with some potential for advisory level winds in its wake, will swiftly move through the CWFA. The wind will remain up through the night into the morning hours on Friday finally tapering by Friday afternoon. LONG TERM... Temps will be cool Saturday morning as surface high pressure to our east stays just close enough to keep winds out of the east to southeast. Temperatures for Saturday will be roughly 10 or more degrees warmer ahead of another potential cold front. Models differ on the timing of the cold front with the GFS is faster than the ECMWF with timing of the front by having it push through the FA by 12Z Sunday vs the front not entering the FA until around 12Z Sunday. The NAM has a different take on it and keeps the cold front just north of the FA as the surface front remains mostly parallel with the mean upper flow. This would affect high temps on at least Sunday and possibly Monday as well. Both the GFS and ECMWF have highs in the low/mid 70s with the NAM having highs in the upper 70s/low 80s. Despite whether the front pushes through or not surface moisture is expected to increase ahead of the front as surface winds remain out of the southeast. This will lead to possible development of thunderstorms over northeastern NM Sunday afternoon/evening as a weakness develops in the upper ridge. Storms are expected to propagate southeastward inline with northwesterly upper flow. While not zero by any means, the severe threat for Monday/Tuesday remain low as shear and instability remain relatively low. The main threat from storms will be heavy rain as PWATS are progged to be 1-1.5 inches. The upper ridge will move east of the region by late Tuesday and with it any precip chances. Troughing off the west coast will place the FA under southwesterly flow aloft providing a quiet forecast through mid week. Models do hint at the possibility of another storm system by late next week. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon CDT Friday for TXZ021>044. && 23/51
Hazardous Weather Outlook National Weather Service Lubbock TX 944 PM CDT Thu May 7 2020 TXZ021>044-090245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 944 PM CDT Thu May 7 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. A strong cold front will move through the region late tonight. Northerly winds of 25 to 35 mph, with gusts to 55 mph, will occur behind this front. A Wind Advisory is in effect from 11 PM tonight to noon on Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sustained wind speeds in excess of 30 mph will linger into Friday morning before gradually easing during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT THU MAY 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 4 SSW LOCO 34.67N 100.19W
05/07/2020 E1.75 INCH CHILDRESS TX TRAINED SPOTTER
&&
EVENT NUMBER LUB2000202
HWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT THU MAY 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 16 N CHILDRESS 34.66N 100.25W
05/07/2020 E1.50 INCH CHILDRESS TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000203
HWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT THU MAY 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 SSW LOCO 34.67N 100.18W
05/07/2020 E2.50 INCH CHILDRESS TX TRAINED SPOTTER
&&
EVENT NUMBER LUB2000204
HWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT THU MAY 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 4 SSW LOCO 34.66N 100.18W
05/07/2020 M3.25 INCH CHILDRESS TX TRAINED SPOTTER
MEASURED WITH MICROMETER
&&
EVENT NUMBER LUB2000205
HWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT THU MAY 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 SW LOCO 34.69N 100.19W
05/07/2020 M2.50 INCH CHILDRESS TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000206
HWSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT THU MAY 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 9 W LOCO 34.72N 100.31W
05/07/2020 E1.00 INCH CHILDRESS TX PUBLIC
0534 PM HAIL 4 N SMITHDALE 34.65N 100.19W
05/07/2020 E1.25 INCH CHILDRESS TX TRAINED SPOTTER
0537 PM HAIL 4 SSW LOCO 34.67N 100.19W
05/07/2020 E1.75 INCH CHILDRESS TX TRAINED SPOTTER
0539 PM HAIL 16 N CHILDRESS 34.66N 100.25W
05/07/2020 E1.50 INCH CHILDRESS TX SOCIAL MEDIA
0542 PM HAIL 4 SSW LOCO 34.67N 100.18W
05/07/2020 E2.50 INCH CHILDRESS TX TRAINED SPOTTER
0544 PM HAIL 4 SSW LOCO 34.66N 100.18W
05/07/2020 M3.25 INCH CHILDRESS TX TRAINED SPOTTER
MEASURED WITH MICROMETER
0549 PM HAIL 3 SW LOCO 34.69N 100.19W
05/07/2020 M2.50 INCH CHILDRESS TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000200 LUB2000201 LUB2000202 LUB2000203 LUB2000204
LUB2000205 LUB2000206
HWSThe national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883167, 882442, 882444, 882446, 882449, 882452, 883168, 882453, 882455, 882460, 882462.